Is it safe to color my hair during or after chemotherapy?
Q: My sister had the Whipple procedure last June and is now going through chemotherapy 1 day a week. Is it safe for me to give her hair a permanent wave?
Q: Now that I have finished chemo and am taking Herceptin®, my hair is growing back. Is it safe to start coloring my hair again?
A: Because chemotherapy may cause hair loss (either partial or total), you should not perm, dye, or straighten the remaining hair during treatment. These cosmetic processes stress the hair and skin with chemicals and give off fumes that can cause nausea, eye irritation, and other problems. Cutting your hair shorter may help it look more full, instead of having a perm. Use only gentle moisturizing shampoos, conditioners, and skin creams.
After treatment, your hair and scalp are still sensitive, so continue to use gentle hair products. If you’ve lost your hair, it may regrow in a different texture and body. Wait until your hair has regrown for about 6 months to see its new condition before considering coloring, perming, or straightening it again. Talk with your doctor before using any hair processing agent. This is particularly important if you are on continuing medication.
--Bernice Crook, RN, OCN
Find out tips on looking good while going through treatment.
This content was last reviewed
August 15, 2010 by Dr. Reshma L. Mahtani.